Algebra & Number Theory

Étale homotopy equivalence of rational points on algebraic varieties

Ambrus Pál

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


It is possible to talk about the étale homotopy equivalence of rational points on algebraic varieties by using a relative version of the étale homotopy type. We show that over p-adic fields rational points are homotopy equivalent in this sense if and only if they are étale-Brauer equivalent. We also show that over the real field rational points on projective varieties are étale homotopy equivalent if and only if they are in the same connected component. We also study this equivalence relation over number fields and prove that in this case it is finer than the other two equivalence relations for certain generalised Châtelet surfaces.

Article information

Algebra Number Theory, Volume 9, Number 4 (2015), 815-873.

Received: 9 September 2013
Revised: 11 February 2015
Accepted: 11 March 2015
First available in Project Euclid: 16 November 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 14F35: Homotopy theory; fundamental groups [See also 14H30]
Secondary: 14G05: Rational points

étale homotopy rational points


Pál, Ambrus. Étale homotopy equivalence of rational points on algebraic varieties. Algebra Number Theory 9 (2015), no. 4, 815--873. doi:10.2140/ant.2015.9.815.

Export citation


  • M. Artin and B. Mazur, Étale homotopy, Lecture Notes in Mathematics 100, Springer, Berlin-New York, 1969.
  • S. Bloch, “On the Chow groups of certain rational surfaces”, Ann. Sci. École Norm. Sup. $(4)$ 14:1 (1981), 41–59.
  • J.-L. Colliot-Thélène, J.-J. Sansuc, and P. Swinnerton-Dyer, “Intersections of two quadrics and Châtelet surfaces, I”, J. Reine Angew. Math. 373 (1987), 37–107.
  • J.-L. Colliot-Thélène, J.-J. Sansuc, and P. Swinnerton-Dyer, “Intersections of two quadrics and Châtelet surfaces, II”, J. Reine Angew. Math. 374 (1987), 72–168.
  • J.-L. Colliot-Thélène, A. Pál, and A. Skorobogatov, “Pathologies of the Brauer–Manin obstruction”, preprint, 2013. To appear in Math. Z.
  • H. Esnault, B. Kahn, and E. Viehweg, “Coverings with odd ramification and Stiefel–Whitney classes”, J. Reine Angew. Math. 441 (1993), 145–188.
  • E. M. Friedlander, Étale homotopy of simplicial schemes, Annals of Mathematics Studies 104, Princeton University Press and University of Tokyo Press, 1982.
  • P. G. Goerss, “Homotopy fixed points for Galois groups”, pp. 187–224 in The Čech centennial (Boston, 1993), edited by M. Cenkl and H. Miller, Contemp. Math. 181, Amer. Math. Soc., Providence, RI, 1995.
  • A. Grothendieck, Revêtements étales et groupe fondamental \normalfont= SGA1 (Séminaire de Géométrie Algébrique du Bois Marie 1960–1961), Lecture Notes in Math. 224, Springer, Berlin, 1971.
  • D. Harari, “Weak approximation and non-abelian fundamental groups”, Ann. Sci. École Norm. Sup. $(4)$ 33:4 (2000), 467–484.
  • Y. Harpaz and T. M. Schlank, “Homotopy obstructions to rational points”, pp. 280–413 in Torsors, étale homotopy and applications to rational points, edited by A. N. Skorobogatov, London Math. Soc. Lecture Note Ser. 405, Cambridge Univ. Press, 2013.
  • Y. Harpaz and A. N. Skorobogatov, “Singular curves and the étale Brauer–Manin obstruction for surfaces”, Ann. Sci. Éc. Norm. Supér. $(4)$ 47:4 (2014), 765–778.
  • J. Houdebine and L. Mahé, “Séparation des composantes connexes réelles dans le cas des variétés projectives”, pp. 358–370 in Real algebraic geometry and quadratic forms (Rennes, 1981), edited by J.-L. Colliot-Thélène et al., Lecture Notes in Math. 959, Springer, Berlin-New York, 1982.
  • J. de Jong, “A result of Gabber”, preprint, 2013, hook \posturlhook.
  • L. Mahé, “Signatures et composantes connexes”, Math. Ann. 260:2 (1982), 191–210.
  • J. S. Milne, Arithmetic duality theorems, Perspectives in Mathematics 1, Academic Press, Boston, 1986.
  • J. Milnor, “Algebraic $K$-theory and quadratic forms”, Invent. Math. 9 (1970), 318–344.
  • S. Mochizuki, “Topics surrounding the anabelian geometry of hyperbolic curves”, pp. 119–165 in Galois groups and fundamental groups, edited by L. Schneps, Math. Sci. Res. Inst. Publ. 41, Cambridge Univ. Press, 2003.
  • B. Poonen, “Insufficiency of the Brauer–Manin obstruction applied to étale covers”, Ann. of Math. $(2)$ 171:3 (2010), 2157–2169.
  • G. Quick, “Continuous group actions on profinite spaces”, J. Pure Appl. Algebra 215:5 (2011), 1024–1039.
  • J.-P. Serre, Galois cohomology, 5th ed., Springer, Berlin, 1997.
  • A. N. Skorobogatov, “Beyond the Manin obstruction”, Invent. Math. 135:2 (1999), 399–424.
  • J. Stix, “The Brauer–Manin obstruction for sections of the fundamental group”, J. Pure Appl. Algebra 215:6 (2011), 1371–1397.
  • A. Tamagawa, “The Grothendieck conjecture for affine curves”, Compositio Math. 109:2 (1997), 135–194.
  • B. Toën, “Homotopy types of algebraic varieties”, preprint, 2004.